Alert archive / Ohio / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 43, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 12, 2002, 3:48 PM EDT for Washington County, Ohio. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 12, 2002, 3:48 PM EDT (19:48 UTC)
- Expired
- May 12, 2002, 4:30 PM EDT
- In force
- 42 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County Washington County, OH
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 3:50 PM EDT | Hail 0.75 | Devola, OH |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 10:45 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 637 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 680 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 121948 SVRRLX OHC167-122030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 347 PM EDT SUN MAY 12 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WASHINGTON COUNTY IN SOUTHEAST OHIO... * UNTIL 430 PM EDT... * AT 344 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTH OF BEVERLY...MOVING EAST AT 40 MPH. * SOME LOCATIONS IN THE WARNING AREA INCLUDE...MARIETTA. HAIL TO THE SIZE OF NICKELS AND WINDS IN EXCESS OF 60 MPH ARE POSSIBLE WITH THIS STORM. --CALL TO ACTION--IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 11:31 AM EDT, 4 hours 17 minutes earlier.
Area forecast discussion, May 12, 11:31 AM EDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1100 AM EDT SUN MAY 12 2002 ...UPDATED AFD FOR BOTTOM ZONE NUMBERS..NOT COUNTY..PROGRAM GLICH. CURRENT PACKAGE OK FOR THE MOST PART. UPDATED ZONES FOR SVR TSTM WATCH FOR THIS AFT. INCR POPS TO REFLECT THIS AND PUT SVR/HVY R IN WATCH ZONES. TOOK PRECIP OUT ON THUR AND PUT IN ON FRI NIGHT. .RLX... WV...SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT SUNDAY FOR ZONES WVZ009...WVZ010...WVZ011. VA...NONE. KY...NONE. OH...SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT SUNDAY FOR ZONES OHZ066...OHZ067...OHZ075...OHZ076...OHZ083>085. .END/SIKORA
In the hours before
Special weather statement, May 12, 12:30 PM EDT, 3 hours 18 minutes before
WVZ028-030-039-121700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1230 PM EDT SUN MAY 12 2002 AT 1230 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED...13 MILES NORTHEAST OF SUTTON...MOVING EAST TO NORTHEAST AT 20 MPH. THIS WILL CARRY IT INTO SOUTHERN LEWIS AND UPSHUR COUNTIES BETWEEN 1230 AND 1 PM. RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE LIKELY FROM THE THUNDERSTORMS. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, May 12, 1:15 PM EDT, 2 hours 33 minutes before
WVZ047-121745- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 115 PM EDT SUN MAY 12 2002 AT 115 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED...6 MILES WEST OF ELKINS...MOVING NORTHEAST AT 20 MPH. RADAR INDICATED THAT HEAVY RAIN...HAIL...AND GUSTY WINDS ARE LIKELY FROM THIS THUNDERSTORM. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM EDT SUNDAY AFTERNOON FOR SOUTHEAST OHIO AND WEST VIRGINIA.
Special weather statement, May 12, 1:29 PM EDT, 2 hours 19 minutes before
OHZ066-075-121815- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 129 PM EDT SUN MAY 12 2002 AT 129 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG THUNDERSTORM WILL BE MOVING THROUGH SOUTHERN PERRY COUNTY AND EXTREME NORTHERN ATHEN COUNTY BETWEEN 145 AND 215 PM. RADAR INDICATED THAT HEAVY RAIN...HAIL...AND GUSTY WINDS ARE LIKELY FROM THE THUNDERSTORM. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM EDT SUNDAY AFTERNOON FOR SOUTHEAST OHIO AND WEST VIRGINIA.
Local storm report, May 12, 1:34 PM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
134 PM EDT SUN MAY 12 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0104 PM SOMERSET OH WIND DAMAGE
05/12/02 PERRY TREES DOWN IN THE TOWN OF
SOMERSETREPORTED BY LAW
ENFORCEMENT
RCHSpecial weather statement, May 12, 3:07 PM EDT, 41 minutes before
OHZ067-075-121930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 307 PM EDT SUN MAY 12 2002 AT 307 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED STRONG STORMS MOVING INTO ATHENS COUNTY AND ACROSS MORGAN COUNTY OHIO...MOVING EAST AT 35 MPH. RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE POSSIBLE FROM THE THUNDERSTORMS. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM EDT SUNDAY AFTERNOON FOR SOUTHEAST OHIO AND WEST VIRGINIA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY EVENING FOR WEST VIRGINIA.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 1:02 PM EDT | Severe Thunderstorm Warning | RLX | Perry | 13 min |
| May 12, 3:17 PM EDT | Severe Thunderstorm Warning | RLX | Morgan, Washington | 28 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.